Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Shreveport, LA

April 21, 20114 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 21, 2011, 8:53 AM CDT for 4 parishes in Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2011, 8:53 AM CDT (13:53 UTC)
Expired
Apr 21, 2011, 9:40 AM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bienville Parish, LA, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 106 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 9:01 AM CDTHAIL 1Lisbon, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS54 KSHV 211353
SVRSHV
LAC013-027-061-111-211500-
/O.NEW.KSHV.SV.W.0103.110421T1353Z-110421T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 AM CDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  WEST CENTRAL UNION PARISH IN NORTH CENTRAL LOUISIANA...
  EXTREME NORTH CENTRAL BIENVILLE PARISH IN NORTHWEST LOUISIANA...
  SOUTHERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF HOMER...

* UNTIL 1000 AM CDT

* AT 853 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF HOMER...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  CLAIRBORNE...AYCOCK...LISBON...CORINTH...MOUNT ZION...DUBACH...
  VIENNA...UNIONVILLE AND SHILOH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3282 9252 3255 9256 3257 9312 3282 9307
TIME...MOT...LOC 1353Z 268DEG 25KT 3270 9298

$$

23
2 follow-up statements
599 
WWUS54 KSHV 211418
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
918 AM CDT THU APR 21 2011

LAC013-027-061-111-211500-
/O.CON.KSHV.SV.W.0103.000000T0000Z-110421T1500Z/
CLAIBORNE LA-UNION LA-LINCOLN LA-BIENVILLE LA-
918 AM CDT THU APR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR BIENVILLE...LINCOLN...UNION AND CLAIBORNE PARISHES...

AT 916 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CORINTH...OR 12 MILES NORTHWEST OF 
GRAMBLING...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
ZION...DUBACH...VIENNA...UNIONVILLE AND SHILOH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3257 9300 3282 9291 3282 9252 3255 9256
TIME...MOT...LOC 1418Z 270DEG 29KT 3268 9278

$$

23
962 
WWUS54 KSHV 211440
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CDT THU APR 21 2011

LAC013-027-061-111-211450-
/O.CAN.KSHV.SV.W.0103.000000T0000Z-110421T1500Z/
CLAIBORNE LA-UNION LA-LINCOLN LA-BIENVILLE LA-
940 AM CDT THU APR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR BIENVILLE...LINCOLN...UNION
AND CLAIBORNE PARISHES IS CANCELLED...

LAT...LON 3257 9300 3282 9291 3282 9252 3255 9256
TIME...MOT...LOC 1440Z 270DEG 29KT 3268 9257

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:36 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 21, 4:36 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
436 AM CDT THU APR 21 2011

.DISCUSSION...
NEAR STATIONARY FRONTAL BOUNDARY...JUST NORTH OF INTERSTATE 20.
ALTHOUGH WARM SECTOR AIRMASS HAS BEEN MOSTLY QUIET...DEEP
CONVECTION HAS BEEN ONGOING MOST OF DAY AND OVERNIGHT NORTH OF
FRONT...WHERE SFC BASED LI VALUES ARE
POSITIVE...HOWEVER...SHOWALTER INDEX FOR ELEVATED CONVECTION
AROUND -3 TO -5. THIS DIFFERENCE ACCOUNTING FOR VERY HEAVY
RAIN...COPIOUS LIGHTNING...AND SOME HAIL IN STRONGER STORMS. SEE
NO REASON FOR THIS TREND TO CHANGE TODAY...ALTHOUGH WEAKER CAP
SOUTH OF FRONT MAY ALLOW FOR ISOLD AFTN CONVECTION...WITH PRESENCE
OF ADDITIONAL COLLIDING OUTFLOW BOUNDARIES IN THE PLAYING FIELD.
HEAVY RAINFALL WILL NEED TO BE WATCHED TODAY AS TRAINING CELLS
HAVE PRODUCED STORM TOTAL PCPN ALREADY IN THE 3 TO 6 INCH RANGE. HOWEVER...THIS
FRONTAL BOUNDARY WILL MAKE NORTHWARD PROGRESS THURSDAY NIGHT AS
LEE SIDE LOW PRESSURE MOVES OUT INTO CENTRAL PLAINS...WITH SOUTH
WINDS INCREASING DURG DAY ON FRIDAY...AND ANY ADDTIONAL WARMING IN
850 MB REGION LIKELY TO RESULT IN CAPPING INVERSION MOST OF
AREA...ALTHOUGH NAM FCST SOUNDINGS SUGGESTIVE OF SOME ISOLD DEEP
CONVECTION POPPING FRI AFTN.
THE WEEKEND WILL SEE TEMPS PUSHING THE 90 DEGREE MARK...A LITTLE
ABOVE GUIDANCE...IN WARM AIR ADVECTION AND LIMITED SKY COVER.
TIMING OF FRONT WILL DETERMINE WHICH TIME PERIOD EARLY NEXT WEEK
WILL SEE MOST ACTIVE TSTM ACTIVITY AS A STRONG UPPER TROF MOVES
ACROSS AREA. ECMWF DICTATING A FASTER MOVEMENT...BY EARLY
TUESDAY...WHILE GFS SHOWS COLD FRONT TO MOVE ACROSS AREA ON
WEDNESDAY...NEAR END OF EXTENDED PERIOD./VII/.

&&

.AVIATION...

A COLD FRONT JUST SOUTH OF THE I20 CORRIDOR IS STALLING AND WILL
BEGIN TO LIFT BACK AS A WARM FRONT LATER TODAY. SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN PERSISTENT THIS MORNING ACROSS
PORTIONS OF EXTREME NE TEXAS...SE OKLAHOMA...AND SOUTHERN
ARKANSAS...AS UPPER LEVEL DISTURBANCES PASS NORTH OF THE FRONTAL
BOUNDARY. TEMPO TSRA ACTIVITY WILL LIKELY CONTINUE TO AFFECT
TXK...ELD AND MLU THIS MORNING...WITH IFR CONDITIONS POSSIBLE WITH
+TSRA ACTIVITY.

OTHERWISE IFR/MVFR CIGS PERSIST ACROSS THE AREA THIS MORNING. THESE
CIGS WILL BECOME VFR DURING THE AFTERNOON AS CLOUD BASES RISE. SOME
TEMPO TSRA MAY OCCUR IN THE I20 TERMINALS AND AR TERMINALS...BUT
WILL ALLOW AMEND TO HANDLE ANY OCCURRENCE. A LIGHT EASTERLY WIND
WILL PERSIST THIS MORNING...BUT WILL SWITCH TO A MORE SOUTHERLY
COMPONENT AS THE BOUNDARY BEGINS TO LIFT THIS AFTERNOON. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  68  89  68  89 /  20  10  20  10  10
MLU  90  66  90  67  89 /  20  10  10  10  10
DEQ  76  63  83  66  83 /  40  30  30  20  30
TXK  80  65  85  66  86 /  40  30  20  10  20
ELD  81  65  85  66  88 /  30  20  20  10  10
TYR  88  69  90  69  88 /  20  10  20  10  10
GGG  88  68  89  68  88 /  20  10  20  10  10
LFK  90  70  90  70  89 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 21, 5:46 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 AM CDT THU APR 21 2011

ARZ072-073-LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-
149>153-165>167-221100-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
546 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG
AND JUST NORTH OF A FRONTAL BOUNDARY. THIS BOUNDARY IS LOCATED
JUST NORTH OF INTERSTATE 20...AND WILL LIKELY BEGIN DRIFTING
FURTHER NORTH BY LATER IN THE DAY. AS THE INSTABILITY IN THESE
STORMS IS ELEVATED....THE MAIN POTENTIAL SEVERE THREATS WITH
STRONGER STORMS IS LARGE HAIL...AND THE POSSIBILITY OF SOME
FLOODING IF STORMS REPEATEDLY CONTINUE TO DEVELOP ACROSS AREAS
WHICH RECEIVED HEAVY RAINFALL TOTALS WHICH STARTED YESTERDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL BECOME ISOLATED IN NATURE THROUGH THE WEEKEND.
HOWEVER...THUNDERSTORM ACTIVITY WILL ONCE AGAIN BECOME SIGNIFICANT
BY AROUND TUESDAY...AS A STRONG STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITATION IS NOT ANTICIPATED DUE TO ISOLATED NATURE OF
ANY SEVERE WEATHER. HOWEVER...THIS SITUATION WILL BE MONITORED FOR
POSSIBLE UPDATES ON THIS STATUS.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108-109-111-112-
221100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS-CASS-
546 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY DURING
THE AFTERNOON HOURS. HOWEVER...STORMS AT THIS TIME ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS REMAIN POSSIBLE THROUGH AT LEAST THURSDAY...AS THE
FRONT LIFTS BACK NORTH AND OUT OF THE FOUR STATE REGION. THUNDERSTORM
ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STRONG STORM SYSTEM
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VII

In the hours before

Local storm report, Apr 21, 7:38 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
738 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLASH FLOOD      PRESCOTT                33.80N 93.39W
04/21/2011                   NEVADA             AR   LAW ENFORCEMENT

            WATER OVER ROAD ON HWY 67. ROAD CLOSED.

&&

MHEMINGW
Special weather statement, Apr 21, 7:41 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
741 AM CDT THU APR 21 2011

ARZ050-059-OKZ077-TXZ096-097-211330-
BOWIE-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
741 AM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...FOREMAN AND WINTHROP...

AT 738 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 15 MILES SOUTH OF IDABEL...OR 15
MILES EAST OF CLARKSVILLE...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND GUSTY WINDS OF UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

12
Local storm report, Apr 21, 7:44 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
744 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      4 NE OAKHAVEN           33.78N 93.57W
04/21/2011                   HEMPSTEAD          AR   LAW ENFORCEMENT

            HWY 332 AT DEANN CREEK FLOODED BUT NOT CLOSED.

&&

MHEMINGW
Local storm report, Apr 21, 7:54 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     FLASH FLOOD      BLEVINS                 33.87N 93.58W
04/21/2011                   HEMPSTEAD          AR   LAW ENFORCEMENT

            WATER COVERING ROAD ON HWY 371.

&&

MHEMINGW
Local storm report, Apr 21, 8:02 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
802 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      3 NE HOPE               33.70N 93.55W
04/21/2011                   HEMPSTEAD          AR   EMERGENCY MNGR

            COUNTY ROAD 246 NEAR PERRYTOWN IS WASHED OUT.

&&

MHEMINGW
Local storm report, Apr 21, 8:32 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      LEWISVILLE              33.36N 93.58W
04/21/2011                   LAFAYETTE          AR   LAW ENFORCEMENT

            WATER COVERING SEVERAL ROADS IN LEWISVILLE.

&&

MHEMINGW

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:20 AM CDTSevere Thunderstorm WarningSHVClaiborne55 min
Apr 21, 8:59 AM CDTSevere Thunderstorm WarningSHVClaiborne, Union31 min
Apr 21, 9:35 AM CDTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union40 min
Apr 21, 10:35 AM CDTAreal Flood AdvisorySHVOuachita55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.